USMLE Forums banner
1 - 5 of 5 Posts

·
Registered
Joined
·
405 Posts
Discussion Starter · #1 ·
Can someone please explain me how warfarin can cause transient hypercoagulation? I have read repeatedly the fact that it inactivates Protein C but i am not able to understand convincingly how Protein C and Factor VII half-lives cause it.

Thanks in advance.
 

·
Registered
Joined
·
25 Posts
When you give warfarin, you interfere with the production of new competent coagulation factors ( X, IX, VII and II) and others like Factor C.

You do not affect the already synthesized coagulation factors. Thats why we don't expect warfarin to work the day we start it. And that is why Heparin should be given ideally to cover the patient for the first few days.

Now since its only going to affect the new factors to be synthesized, the rest of the factors that are already present in the blood will be completely unaffected and will still be able to function properly whenever needed UNTIL their halflives are over where they will start dropping.

Now Factor C has the shortest t1/2, so you expect it to drop first while other factors like II IX and X are still totally ok, and can function (coagulate) properly, since theyhave a longer t1/2 and will need some more time to also vanish completely. So it is from the time Factor C disappears until the time the rest of the factors disappear where you will have that risk of abnormal coagulation.

Factor VII has nothing to do with this transient hypercoagulation.
 

·
Registered
Joined
·
88 Posts
In addition, to get a clearer picture, the relevant half lives are as follows:

Factor VII: 2-6hrs
Protein C: 8hrs
Factor IX: 1day
Factor X: 2days
Factor II: 2-5days

Note that Protein C is a major natural anticoagulant which when depleted induces a hypercoagulable state, due to unchecked activity of coagulation factors.

Warfarin induced skin necrosis occur more commonly and earlier (anytime after 8hrs) in people with heterozygous protein C deficiency, in whom the already low circulating levels of protein C is quickly depleted following warfing administration.

In normal, healthy people, the onset of symptoms is delayed up to 2-3 days, when circulating protein C levels gets depleted.
 
1 - 5 of 5 Posts
Top